Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Kansas City, MO

March 29, 2002Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 29, 2002, 6:57 AM CST for Pettis County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 6:57 AM CST (12:57 UTC)
Expired
Mar 29, 2002, 7:30 AM CST
In force
33 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Pettis County, MO

What was reported inside it

TimeReportWhereRemark
Mar 29, 7:19 AM CSTHail 0.75Sedalia, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-713 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 291257
SVRMCI
MOC159-291330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 AM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PETTIS COUNTY IN CENTRAL MISSOURI

* UNTIL 730 AM CST

* AT 656 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WINDSOR...OR 14 MILES SOUTHEAST OF WARRENSBURG...AND
  MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BAHNER...SMITHTON BY 715 AM CST.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3866 9352 3856 9349 3856 9352 3854 9333
          3856 9309 3869 9309

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:30 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 29, 2:30 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CST FRI MAR 29 2002

MAIN FORECAST CONCERNS IS THE PRECIPITATION THREAT THIS MORNING.
LATEST MOISTURE IMAGERY INDICATES SHRTWAVE TROF FROM NORTHERN PLAINS
SOUTH INTO WESTERN KANSAS WITH PROFILERS SHOWING WELL DEFINED H7
SHORTWAVE TROF IN WESTERN KANSAS. LATEST 06Z RUC/MESOETA  SHOWING
STRONGER LOW LEVEL JET INTO SOUTHEASTERN KANSAS WITH MDT/STG H8
MOISTURE CONVERGENCE INTO WEST CENTRAL AND NORTHWEST MISSOURI.
MODERATELY STEEP MID LEVEL LAPSE RATES ALSO EXPECTED ACROSS SOUTHERN
CWA.

BEST FORCING THIS MORNING ACROSS NORTHERN HALF OF CWA IN AREA OF MDT
H7-H3 LAYER DIVERGENCE Q WITH WEAK/MODERATE H8-H7 FRONTOGENTICAL
ACROSS MUCH OF CWA THIS AM. NORTHERN MISSOURI ALSO IN RIGHT REAR
QUAD OF 120KT H3 JET IN EASTERN IOWA. RISK OF THUNDER GENERALLY
CONFINED TO SOUTHERN 2/3RDS OF CWA WITH SHOWALTERS INDICES FROM +1
TO -3. DESPITE WARMFRONT SETTING UP ACROSS SOUTHERN MISSOURI...MAY
SEE A FEW STRONG THUNDERSTORMS GENERALLY ALONG AND SOUTH OF I-70
WITH THE THREAT OF SMALL HAIL.

SYSTEM TO MOVE QUICKLY ACROSS CWA THIS MORNING WITH PRECIP LEAVING
EASTERN ZONES BY AFTERNOON. ONLY A LITTLE COOLING THIS AFTERNOON
WITH COOLER AND DRIER AIR TO FILTER INTO CWA TONIGHT. THIS SHOULD
ALLOW TEMPERATURES TO FALL SUBSTANTIALLY TONIGHT WITH GUIDANCE IN BALL
PARK.

SHORTWAVES TO CONTINUE TO MOVE RAPIDLY EAST SOUTHEAST ACROSS
NORTHERN PLAINS...WELL NORTH OF CWA THROUGH SUNDAY. TEMPERATURES TO BE A
LITTLE COOLER ON SATURDAY BEFORE WARMING TREND BEGINS ON SUNDAY.

DB

.EAX...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Mar 29, 6:00 AM CST, 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST FRI MAR 29 2002

* HAZARDS EXPECTED -
SCATTERED THUNDERSTORMS ARE THIS MORNING WITH MOST OF THE
THUNDERSTORMS CONFINED TO AN AREA ALONG AND SOUTH OF INTERSTATE 70.
ALTHOUGH NO SEVERE WEATHER IS EXPECTED...A FEW THUNDERSTORMS MAY
PRODUCE SMALL HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
THROUGH THURSDAY.

* SPOTTER ACTIVATION -
WILL NOT BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

DB
Local storm report, Mar 29, 6:22 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 AM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    HARRISONVILLE             MO   .75 INCH HAIL
03/29/02   CASS                           REPORTED BY PUBLIC.

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.